Alert archive / North Dakota / Wind Advisories in 2024

Wind Advisory 30, NWS Bismarck, ND

December 16, 20245 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Dec 16, 2024, 1:22 AM MST for 5 counties in North Dakota. It took effect at Dec 16, 2024, 3:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 16, 2024, 1:22 AM MST (08:22 UTC)
In effect from
Dec 16, 2024, 3:00 AM MST
Expired
Dec 16, 2024, 1:00 PM MST
In force
10 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Grant County, ND, Hettinger County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 159 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WWUS73 KBIS 160822
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
222 AM CST Mon Dec 16 2024

NDZ040>045-161630-
/O.NEW.KBIS.WI.Y.0030.241216T1000Z-241216T2000Z/
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Selfridge, Fort Yates, New England,
Carson, Marmarth, Mott, New Leipzig, Bowman, Solen, Elgin, and
Hettinger
222 AM CST Mon Dec 16 2024 /122 AM MST Mon Dec 16 2024/

...WIND ADVISORY IN EFFECT UNTIL 2 PM CST /1 PM MST/ THIS 
AFTERNOON...

* WHAT...Northwest winds 25 mph with gusts up to 40 mph expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...Until 2 PM CST /1 PM MST/ this afternoon.

* IMPACTS...Objects left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Smith
2 follow-up statements
000 
WWUS73 KBIS 161342
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
742 AM CST Mon Dec 16 2024

NDZ040>045-162000-
/O.CON.KBIS.WI.Y.0030.000000T0000Z-241216T2000Z/
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Elgin, Carson, Hettinger, New Leipzig,
Solen, Marmarth, Mott, New England, Bowman, Fort Yates, and
Selfridge
742 AM CST Mon Dec 16 2024 /642 AM MST Mon Dec 16 2024/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CST /1 PM MST/ THIS 
AFTERNOON...

* WHAT...Northwest winds of 30 mph with gusts up to 45 mph expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...Until 2 PM CST /1 PM MST/ this afternoon.

* IMPACTS...Objects left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Jones
064 
WWUS73 KBIS 161943
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
143 PM CST Mon Dec 16 2024

NDZ040>045-162045-
/O.EXP.KBIS.WI.Y.0030.000000T0000Z-241216T2000Z/
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Elgin, Carson, Hettinger, New Leipzig,
Solen, Marmarth, Mott, New England, Bowman, Fort Yates, and
Selfridge
143 PM CST Mon Dec 16 2024 /1243 PM MST Mon Dec 16 2024/

...WIND ADVISORY WILL EXPIRE AT 2 PM CST /1 PM MST/ THIS AFTERNOON...

Winds will continue diminishing through the afternoon, therefore the 
advisory will be allowed to expire as planned.

$$

Jones

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Dec 15, 11:40 PM MST, 1 hour 42 minutes earlier. Its key messages:

  • There are medium to high chances (50 to 90 percent) for snow accumulations of at least an inch through Monday morning along and north of Highway 2 across much of the north central, with medium chances (40 to 60 percent) for at least 2 inches around the Turtle Mountains.
  • Patchy fog is likely across the James River Valley and portions of the north central through this evening, possibly into tonight.
  • The rest of this week will be highlighted by a generally active pattern and brief shots of snow here and there with something to perhaps monitor a little bit closer mid to late week.
Area forecast discussion, Dec 15, 11:40 PM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1240 AM CST Mon Dec 16 2024

.KEY MESSAGES...

- There are medium to high chances (50 to 90 percent) for snow
  accumulations of at least an inch through Monday morning along
  and north of Highway 2 across much of the north central, with
  medium chances (40 to 60 percent) for at least 2 inches
  around the Turtle Mountains.

- Patchy fog is likely across the James River Valley and
  portions of the north central through this evening, possibly
  into tonight.

- The rest of this week will be highlighted by a generally
  active pattern and brief shots of snow here and there with
  something to perhaps monitor a little bit closer mid to late
  week.

&&

.UPDATE...
Issued at 1240 AM CST Mon Dec 16 2024

Snow continues to linger in the far north central as the low
pressure still has a strong influence on the state. Winds are
still gusting 20-30 mph across most of the area. The snow will
slowly end in the next few hours as the low pulls away.

UPDATE
Issued at 930 PM CST Sun Dec 15 2024

The forecast remains largely on track at the time of this mid
evening update. An area of modest, if disorganized,
reflectivities continue to be found across north central North
Dakota, wrapped around the surface low pressure complex in
northeastern North Dakota. Light snow showers continue to be
observed in this area. A tongue of weaker reflectivities has
also reached down into south central North Dakota where more
scattered and short lived snow showers have been observed,
including at the NWS Bismarck office. Precipitation has largely
ended across western North Dakota by this time, including in the
southwest.

UPDATE
Issued at 630 PM CST Sun Dec 15 2024

An area of light snow showers continue across north central
North Dakota at the time of this early evening update, mainly
associated with the remnants of a deformation band found across
this region earlier this afternoon. For this forecast update,
have slightly modified the PoPs to account for the latest radar
trends associated with this area of precipitation. We have also
issued an SPS for those counties under this area of
precipitation, mainly those along and north of Highway 20, and
along and east of Highway 83, through 09Z. This SPS is to
account for additional snow accumulation up to 2 inches, and for
the potential for a light glaze of ice due to freezing drizzle
and fog during this period. Otherwise, with the bulk of
precipitation moving out of western North Dakota this evening,
the Winter Weather Advisory has been allowed to expire on time.
Some more modest reflectivities linger across far southwestern
North Dakota, where weather observation stations have
occasionally reported a mix of rain, snow, and occasionally
freezing rain where more sporadic precipitation has fallen in
the past few hours, though this area too has begun to exit into
South Dakota at this evening.

&&

.DISCUSSION...
Issued at 243 PM CST Sun Dec 15 2024

A complicated and messy forecast continues for western and
central North Dakota this afternoon. A modest deformation band
of precipitation has developed across the north central to the
west of a broad low, associated with some moderate midlevel
frontogenesis overlapping moderate to strong synoptic forcing.
The strongest forcing will likely migrate north of the
International border over the next couple of hours but this
overlap should lead to at least some brief moderate to heavy
snow across eastern portions of Mountrail and Burke and into
Renville and northern Ward counties. Broad light to moderate
snow will then be possible through the night, especially across
the Turtle Mountains and vicinity. A mix of light freezing rain
and snow continues to be observed further west on the back edge
of this precipitation shield and low probabilities (10 to 20
percent) of additional ice accumulations up to a light glaze
remain possible through the rest of the afternoon. Western
portions of Divide and northwest portions of Williams counties
likely saw some significant icing earlier today but the main
freezing rain potential seems to be winding down. That being
said, we will keep the Winter Weather Advisory going for now
with some sites still reporting freezing rain.

Regarding snowfall accumulations, the NBM suggests the best
chances (50 to 90 percent) for totals of at least an inch will
be across much of the north central, mainly along and north of
Highway 2. Guidance continues to suggest medium chances (40 to
60 percent) for at least 2 inches in and around the Turtle
Mountains. Some locally higher amounts will be possible across
the Turtle Mountains but NBM probabilities dip down to around 10
percent for accumulations of 4 inches or greater here.

The other issue we've been dealing with today has been fog
across the James River Valley, up though portions of the Devils
Lake Basin and into Rolette county. The main threat across the
north central will gradually transition to the snowfall
mentioned above but at least patchy fog will likely continue
here and elsewhere across our eastern zones through the
afternoon and possibly into tonight.

As the low starts to move out to the east late tonight and into
Monday morning, the pressure gradient will start to tighten and
west to northwest winds will increase as precipitation chances
decrease. Modest pressure rises will overlap some weak cold air
advection, leading to some breezy to windy conditions through
Monday afternoon. The strongest winds will generally be across
the James River Valley where we could see some localized wind
gusts up to 45 mph. Wherever snow falls, we could also see some
patchy blowing and drifting snow tonight through Monday.

The rest of the forecast period (through Saturday) will
generally remain in active zonal to northwest flow aloft with a
few embedded waves propagating through the region. Two periods
to watch closely will be Monday night into Tuesday and Wednesday
night into Thursday. Some of the guidance for both of these
periods suggest some low residence time banded snowfall
potential. For Monday night into Tuesday, the most likely area
will be somewhere across the southwest as strong synoptic
forcing may overlap moderate midlevel frontogenesis. For
Wednesday night into Thursday, the most likely area will be
somewhere across the north central and/or east which may see
strong synoptic forcing overlap strong midlevel frontogenesis.
While the NBM has yet to suggest much of a signal for light snow
accumulations for the Monday night/Tuesday system, it has
started to advertise medium (40 to 60 percent) for
accumulations of at least an inch across the north central for
the Wednesday night/Thursday system. Details will hopefully
start to become a bit more clear as we move into the new work
week.

Regarding temperatures, it will be a bit of a roller coaster
ride with highs on Monday forecast to be in the lower 20s to
lower 30s and then highs on Tuesday from around 10 north to the
lower 20s southeast, and the mid to upper 20s southwest.
Wednesday morning lows will be chilly, ranging from around 10
below zero northeast to near 10 above southwest (wind chills may
dip as low as 25 below across the north Wednesday morning). We
then warm a bit through Thursday before potentially cooling back
down again through the weekend. That being said, NBM temperature
spread remains very large Wednesday through Saturday so it's a
bit tough to have much confidence in a deterministic temperature
forecast at this time.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1240 AM CST Mon Dec 16 2024

Mainly MVFR ceilings with breezy westerly winds around 20kts.
Light snow is possible in the far north tonight. IFR ceilings
look to move back in during the early morning hours, improving
back to MVFR in the afternoon. Monday the southwest looks to go
scattered. After sunset the ceiling will lift back to VFR.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Adam/Smith
DISCUSSION...ZH
AVIATION...Smith
Hazardous weather outlook, Dec 15, 11:41 PM MST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1241 AM CST Mon Dec 16 2024

NDZ001-002-009>011-017>023-025-031>037-040>048-050-051-170645-
Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Golden Valley-Billings-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
1241 AM CST Mon Dec 16 2024 /1141 PM MST Sun Dec 15 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-012-013-170645-
Renville-Bottineau-Rolette-McHenry-Pierce-
1241 AM CST Mon Dec 16 2024

This Hazardous Weather Outlook is for portions of north central
North Dakota.

.DAY ONE...Tonight

There are medium to high chances (50 to 90 percent) for snow
accumulations of at least an inch through Monday morning along
and north of Highway 2 across much of the north central, with
medium chances (40 to 60 percent) for at least 2 inches around the
Turtle Mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are medium to high chances (50 to 90 percent) for snow
accumulations of at least an inch through Monday morning along
and north of Highway 2 across much of the north central, with
medium chances (40 to 60 percent) for at least 2 inches around the
Turtle Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in North Dakota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.